0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Lamotrigine-Induced Neuroleptic Malignant Syndrome Under Risperidone Treatment: A Case Report
Eishi Motomura, M.D; Hisashi Tanii, M.D.; Akihiro Usami, M.D.; Keiko Ohoyama, M.D.; Masanori Nakagawa, M.D.; Motohiro Okada, M.D
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E38-E39. doi:10.1176/appi.neuropsych.11040093
View Author and Article Information

Department of Psychiatry, Mie University Graduate School of Medicine, 2-174 Edobashi, Tsu, 514-8507, Japan

Brain Science and Animal Model Research Center (BSAM), Mie University, 2-174 Edobashi, Tsu, 514-8507, Japan

Corresponding Author: Eishi Motomura, M.D., Ph.D. Department of Psychiatry, Mie University Graduate School of Medicine Brain Science and Animal Model Research Center (BSAM), Mie University 2-174 Edobashi, Tsu 514-8507, Japan Tel: +81-59-231-5018 Fax: +81-59-231-5208 e-mail: motomura@clin.medic.mie-u.ac.jp

To the Editor: Here, we presented a case of neuroleptic malignant syndrome (NMS) that occurred with an administration of lamotrigine in a bipolar depressive woman with psychotic features under risperidone treatment.

A 67-year-old woman with bipolar disorder was admitted to our hospital. Despite the administration of medication such as lithium, valproate and carbamazepine, her depressive symptoms persisted. Ten months later, she suddenly complained of auditory hallucinations and confusion. Laboratory examination and brain computed tomography (CT) were normal. Risperidone treatment (gradually increased to 5 mg/day) resolved her psychotic features, and the risperidone was gradually decreased to 3 mg/day over a period of 1 month. Subsequently, lamotrigine treatment (25 mg every 2 days) was initiated for her prolonged depressive state in addition to risperidone (3 mg/day) and biperiden (1 mg/day). Although the patient’s general condition was normal and dehydration did not appear at the initiation of lamotrigine, 4 days later, she had severe extrapyramidal rigidity, mild hyperthermia (37.6°C), and tachycardia. Laboratory tests showed elevated creatine phosphokinase (CPK: 6155 IU/l). The possibility of infectious disease was excluded by neurological examination and normal brain CT. The patient was diagnosed with NMS. Lamotrigine, risperidone, and biperiden were immediately discontinued, and diazepam (8 mg/day) and continuous fluid infusion were initiated. Additionally, the patient was administered dantrolene (20 mg/day intravenously) for 3 days. A decrease in serum iron levels at the onset of NMS had normalized spontaneously by 5 days (from 48 to 80 μg/dl). Seven days later, after the medication for NMS, the patient’s CPK level was normal, while her extrapyramidal rigidity remained. Approximately 3 weeks later, her symptoms were completely resolved.

To our knowledge, this is the first case report of NMS associated with lamotrigine under atypical antipsychotic treatment. Interestingly, the patient’s decreased serum iron levels normalized spontaneously, which is consistent with previous NMS case reports.1, 2 This might indicate the existence of an underlying dopaminergic hypofunction induced by risperidone at the onset of NMS in this case, as iron is an essential element for the synthesis of dopamine.

Although risperidone may increase the risk of NMS, our patient did not develop NMS during previous risperidone monotherapy. The temporal correlation between the initiation of lamotrigine under risperidone treatment and the onset of NMS suggests a causal link. The mechanism for the interaction between lamotrigine and antipsychotics has been investigated, and it is generally accepted that there is no pharmacokinetic interaction between the two. With respect to pharmacodynamic properties, lamotrigine does not directly affect the D2 receptor.3 However, a rat study using microdialysis found that lamotrigine reduces extracellular dopamine in the hippocampus4. From this perspective, we hypothesize that lamotrigine probably reduced the dopamine release and precipitated the dopaminergic hypofunction caused by the preceding risperidone treatment in this case.

Lamotrigine has been widely used in a clinical psychiatric setting.3, 5 Clinicians should be aware of the possibility of NMS in treatments of lamotrigine combined with antipsychotics. Further studies or case reports are warranted to elucidate this issue.

Kosehasanogullari  SG;  Akdede  B;  Akvardar  Y  et al:  Neuroleptic malignant syndrome caused by combination of risperidone and lithium in a patient with multiple medical comorbidities.  Prog Neuropsychopharmacol Biol Psychiatry 2007; 31:1147–1148
[CrossRef]
 
Gurrera  RJ:  Association of serum iron and serum CPK in acute psychosis.  J Clin Psychopharmacol 2006; 26:436–438
[CrossRef]
 
Large  CH;  Webster  EL;  Goff  DC:  The potential role of lamotrigine in schizophrenia.  Psychopharmacology (Berl) 2005; 181:415–436
[CrossRef]
 
Ahmad  S;  Fowler  LJ;  Whitton  PS:  Lamotrigine, carbamazepine and phenytoin differentially alter extracellular levels of 5-hydroxytryptamine, dopamine and amino acids.  Epilepsy Res 2005; 63:141–149
[CrossRef]
 
Reijs  R;  Aldenkamp  AP;  De Krom  M:  Mood effects of antiepileptic drugs.  Epilepsy Behav 2004; 5(Suppl 1):S66–S76
[CrossRef]
 
References Container
+

References

Kosehasanogullari  SG;  Akdede  B;  Akvardar  Y  et al:  Neuroleptic malignant syndrome caused by combination of risperidone and lithium in a patient with multiple medical comorbidities.  Prog Neuropsychopharmacol Biol Psychiatry 2007; 31:1147–1148
[CrossRef]
 
Gurrera  RJ:  Association of serum iron and serum CPK in acute psychosis.  J Clin Psychopharmacol 2006; 26:436–438
[CrossRef]
 
Large  CH;  Webster  EL;  Goff  DC:  The potential role of lamotrigine in schizophrenia.  Psychopharmacology (Berl) 2005; 181:415–436
[CrossRef]
 
Ahmad  S;  Fowler  LJ;  Whitton  PS:  Lamotrigine, carbamazepine and phenytoin differentially alter extracellular levels of 5-hydroxytryptamine, dopamine and amino acids.  Epilepsy Res 2005; 63:141–149
[CrossRef]
 
Reijs  R;  Aldenkamp  AP;  De Krom  M:  Mood effects of antiepileptic drugs.  Epilepsy Behav 2004; 5(Suppl 1):S66–S76
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 23.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles